Immune Checkpoint Inhibitor Myocarditis and Myotoxicity

View at publisher
Authors: Joe‐Elie Salem
Cited by: 1
References: 51

Abstract

Immune checkpoint inhibitor (ICI)-associated myocarditis is uncommon but has been described as an important and potentially fatal complication of cancer treatment. Increasing evidence from a variety of data sources have reframed this complication as part of ICI-associated myotoxicity (ICI-M), a systemic cardiomuscular syndrome in which myocarditis, myositis, conduction disease, ventricular arrhythmias, dysphagia, pseudo-myasthenic oculobulbar signs, and respiratory muscle failure may coexist. Elevated troponin with ICI use is not synonymous with myocarditis but instead should trigger a structured evaluation that considers symptoms, ECG findings, troponin and creatine kinase concentrations, structural and functional assessments including left ventricular function, pathology when feasible, and exclusion of alternative causes including other cardiotoxic therapies. The severity of ICI-M is heterogeneous and can now be stratified using the presence of active thymoma, cardiomuscular symptoms, low QRS-voltage, left ventricular ejection fraction

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Chemotherapy-induced cardiotoxicity and mitigation Pericarditis and Cardiac Tamponade

Publication details

Journal / source
Circulation
Publisher
Ovid Technologies (Wolters Kluwer Health)
Volume
154
Issue
9
Pages
863–871
Publication date
31 August 2026
Language
EN